March  2022, 21(3): 845-865. doi: 10.3934/cpaa.2022001

Analysis of Brinkman-Forchheimer extended Darcy's model in a fluid saturated anisotropic porous channel

1. 

Department of Mathematics, National Institute of Technology Meghalaya, Shillong-793003, India

2. 

Department of Mathematics, Mahindra University, Hyderabad- 500043 - Telangana, INDIA

3. 

Department of Mathematics, Indian Institute of Technology Kharagpur, West Bengal-721302, India

* Corresponding author

Received  May 2021 Revised  November 2021 Published  March 2022 Early access  December 2021

We present asymptotic analysis of Couette flow through a channel packed with porous medium. We assume that the porous medium is anisotropic and the permeability varies along all the directions so that it appears as a positive semidefinite matrix in the momentum equation. We developed existence and uniqueness results corresponding to the anisotropic Brinkman-Forchheimer extended Darcy's equation in case of fully developed flow using the Browder-Minty theorem. Complemented with the existence and uniqueness analysis, we present an asymptotic solution by taking Darcy number as the perturbed parameter. For a high Darcy number, the corresponding problem is dealt with regular perturbation expansion. For low Darcy number, the problem of interest is a singular perturbation. We use matched asymptotic expansion to treat this case. More generally, we obtained an approximate solution for the nonlinear problem, which is uniformly valid irrespective of the porous medium parameter values. The analysis presented serves a dual purpose by providing the existence and uniqueness of the anisotropic nonlinear Brinkman-Forchheimer extended Darcy's equation and provide an approximate solution that shows good agreement with the numerical solution.

Citation: Timir Karmakar, Meraj Alam, G. P. Raja Sekhar. Analysis of Brinkman-Forchheimer extended Darcy's model in a fluid saturated anisotropic porous channel. Communications on Pure and Applied Analysis, 2022, 21 (3) : 845-865. doi: 10.3934/cpaa.2022001
References:
[1]

A. A. AvramenkoIgor V. ShevchukM. M. Kovetskaya and Y. Y. Kovetska, Darcy–Brinkman–Forchheimer model for film boiling in porous media, Transp. Porous Med., 134 (2020), 503-536.  doi: 10.1007/s11242-020-01452-7.

[2]

S. Berg, A. W. Cense, J. P. Hofman and R. M. M. Smits, Flow in Porous Media with Slip Boundary Condition, Society of Core Analysts, Calgary, Canada. SCA-2007-13.

[3]

A. Bush, Perturbation Methods for Engineers and Scientists, Routledge, 2018.

[4]

S. CaucaoG. N. GaticaR. Oyarzúa and N. Sánchez, A fully-mixed formulation for the steady double-diffusive convection system based upon Brinkman–Forchheimer equations, J. Sci. Comput., 85 (2020), 1-37.  doi: 10.1007/s10915-020-01305-x.

[5]

S. Chellam and M. R. Wiesner, Slip flow through porous media with permeable boundaries: implications for the dimensional scaling of packed beds, Water Environ. Research, 65 (1993), 744-749. 

[6]

M. Delavar and M. Azimi, I using porous material for heat transfer enhancement in heat exchangers, J. Eng. Sci. Tech. Rev., 6 (2013), 14-16. 

[7]

P. Forchheimer, Water movement through the ground, Z. Ver. German, Ing., 45 (1901), 1782-1788. 

[8]

T. Ghosh and G. P. Raja Sekhar, A note on Mellin-Fourier integral transform technique to solve Stokes' problem analogue to flow through a composite layer of free flow and porous medium, J. Math. Anal. Appl., 483 (2020), 123578.  doi: 10.1016/j.jmaa.2019.123578.

[9]

R. Givler and S. Altobelli, A determination of the effective viscosity for the Brinkman–Forchheimer flow model, J. Fluid Mech., 258 (1994), 355-370. 

[10]

A. A. Hill and B. Straughan, Poiseuille flow in a fluid overlying a porous medium, J. Fluid Mech., 603 (2008), 137-149.  doi: 10.1017/S0022112008000852.

[11]

K. Hooman, A perturbation solution for forced convection in a porous-saturated duct, J. Comput. Appl. Math., 211 (2008), 57-66.  doi: 10.1016/j.cam.2006.11.005.

[12] R. A. Horn and C. R. Johnson, Matrix Analysis, Cambridge University Press, econd edition, 2013. 
[13]

B. K. Jha and M. L. Kaurangini, Approximate analytical solutions for the nonlinear Brinkman-Forchheimer-extended Darcy flow model, Appl. Math., 2 (2011), 1432-1436. 

[14]

V. Kalantarov and S. Zelik, Smooth attractors for the Brinkman-Forchheimer equations with fast growing nonlinearities, Commun. Pure Appl. Anal., 11 (2012), 2037-2054.  doi: 10.3934/cpaa.2012.11.2037.

[15]

P. Kaloni and J. Guo, Steady nonlinear double-diffusive convection in a porous medium based upon the Brinkman–Forchheimer model, J. Math. Anal. Appl., 204 (1996), 138-155.  doi: 10.1006/jmaa.1996.0428.

[16]

T. Karmakar, Physics of unsteady Couette flow in an anisotropic porous medium, J. Eng. Math., 130 (2021), 26 pp. doi: 10.1007/s10665-021-10165-9.

[17]

T. KarmakarM. Reza and G. P. Raja Sekhar, Forced convection in a fluid saturated anisotropic porous channel with isoflux boundaries, Phys. Fluid., 31 (2019), 117109. 

[18]

N. Kladias and V. Prasad, Experimental verification of Darcy-Brinkman-Forchheimer flow model for natural convection in porous media, J. Thermophysics heat transfer, 5 (1991), 560-576. 

[19]

P. Kumar and G. P. Raja Sekhar, Elastohydrodynamics of a deformable porous packing in a channel competing under shear and pressure gradient, Phys. Fluid., 32 (2020), 061901, 22 pp.

[20]

B. LaiJ. L. Miskimins and Y. S. Wu, Non-Darcy porous-media flow according to the Barree and Conway model: laboratory and numerical-modeling studies, SPE j., 17 (2012), 70-79. 

[21]

D. A. Nield and A. Bejan, Convection in Porous Media, Vol. 3, Springer, 2006.

[22]

D. A. NieldS. Junqueira and J. L. Lage, Forced convection in a fluid-saturated porous-medium channel with isothermal or isoflux boundaries, J. Fluid Mech., 322 (1996), 201-214. 

[23]

S. Salsa, Partial Differential Equations in Action: From Modelling to Theory, Springer, 2016. doi: 10.1007/978-3-319-31238-5.

[24]

P. Skrzypacz and D. Wei, Solvability of the Brinkman-Forchheimer-Darcy equation, J. Appl. Math., 2017 (2017), 10 pp. doi: 10.1155/2017/7305230.

[25]

K. Vafai and S. J. Kim, Forced convection in a channel filled with a porous medium: an exact solution, ASME J. Heat Transfer 111 (1989), 1103–1106.

[26]

K. Vafai and C. L. Tien, Boundary and inertia effects on flow and heat transfer in porous media, Int. J. Heat Mass Trans., 24 (1981), 195-203. 

[27]

E. Zeidler, Nonlinear Functional Analysis and Its Applications: Ⅱ/B: Nonlinear Monotone Operators, Springer Science & Business Media, 2013. doi: 10.1007/978-1-4612-0985-0.

show all references

References:
[1]

A. A. AvramenkoIgor V. ShevchukM. M. Kovetskaya and Y. Y. Kovetska, Darcy–Brinkman–Forchheimer model for film boiling in porous media, Transp. Porous Med., 134 (2020), 503-536.  doi: 10.1007/s11242-020-01452-7.

[2]

S. Berg, A. W. Cense, J. P. Hofman and R. M. M. Smits, Flow in Porous Media with Slip Boundary Condition, Society of Core Analysts, Calgary, Canada. SCA-2007-13.

[3]

A. Bush, Perturbation Methods for Engineers and Scientists, Routledge, 2018.

[4]

S. CaucaoG. N. GaticaR. Oyarzúa and N. Sánchez, A fully-mixed formulation for the steady double-diffusive convection system based upon Brinkman–Forchheimer equations, J. Sci. Comput., 85 (2020), 1-37.  doi: 10.1007/s10915-020-01305-x.

[5]

S. Chellam and M. R. Wiesner, Slip flow through porous media with permeable boundaries: implications for the dimensional scaling of packed beds, Water Environ. Research, 65 (1993), 744-749. 

[6]

M. Delavar and M. Azimi, I using porous material for heat transfer enhancement in heat exchangers, J. Eng. Sci. Tech. Rev., 6 (2013), 14-16. 

[7]

P. Forchheimer, Water movement through the ground, Z. Ver. German, Ing., 45 (1901), 1782-1788. 

[8]

T. Ghosh and G. P. Raja Sekhar, A note on Mellin-Fourier integral transform technique to solve Stokes' problem analogue to flow through a composite layer of free flow and porous medium, J. Math. Anal. Appl., 483 (2020), 123578.  doi: 10.1016/j.jmaa.2019.123578.

[9]

R. Givler and S. Altobelli, A determination of the effective viscosity for the Brinkman–Forchheimer flow model, J. Fluid Mech., 258 (1994), 355-370. 

[10]

A. A. Hill and B. Straughan, Poiseuille flow in a fluid overlying a porous medium, J. Fluid Mech., 603 (2008), 137-149.  doi: 10.1017/S0022112008000852.

[11]

K. Hooman, A perturbation solution for forced convection in a porous-saturated duct, J. Comput. Appl. Math., 211 (2008), 57-66.  doi: 10.1016/j.cam.2006.11.005.

[12] R. A. Horn and C. R. Johnson, Matrix Analysis, Cambridge University Press, econd edition, 2013. 
[13]

B. K. Jha and M. L. Kaurangini, Approximate analytical solutions for the nonlinear Brinkman-Forchheimer-extended Darcy flow model, Appl. Math., 2 (2011), 1432-1436. 

[14]

V. Kalantarov and S. Zelik, Smooth attractors for the Brinkman-Forchheimer equations with fast growing nonlinearities, Commun. Pure Appl. Anal., 11 (2012), 2037-2054.  doi: 10.3934/cpaa.2012.11.2037.

[15]

P. Kaloni and J. Guo, Steady nonlinear double-diffusive convection in a porous medium based upon the Brinkman–Forchheimer model, J. Math. Anal. Appl., 204 (1996), 138-155.  doi: 10.1006/jmaa.1996.0428.

[16]

T. Karmakar, Physics of unsteady Couette flow in an anisotropic porous medium, J. Eng. Math., 130 (2021), 26 pp. doi: 10.1007/s10665-021-10165-9.

[17]

T. KarmakarM. Reza and G. P. Raja Sekhar, Forced convection in a fluid saturated anisotropic porous channel with isoflux boundaries, Phys. Fluid., 31 (2019), 117109. 

[18]

N. Kladias and V. Prasad, Experimental verification of Darcy-Brinkman-Forchheimer flow model for natural convection in porous media, J. Thermophysics heat transfer, 5 (1991), 560-576. 

[19]

P. Kumar and G. P. Raja Sekhar, Elastohydrodynamics of a deformable porous packing in a channel competing under shear and pressure gradient, Phys. Fluid., 32 (2020), 061901, 22 pp.

[20]

B. LaiJ. L. Miskimins and Y. S. Wu, Non-Darcy porous-media flow according to the Barree and Conway model: laboratory and numerical-modeling studies, SPE j., 17 (2012), 70-79. 

[21]

D. A. Nield and A. Bejan, Convection in Porous Media, Vol. 3, Springer, 2006.

[22]

D. A. NieldS. Junqueira and J. L. Lage, Forced convection in a fluid-saturated porous-medium channel with isothermal or isoflux boundaries, J. Fluid Mech., 322 (1996), 201-214. 

[23]

S. Salsa, Partial Differential Equations in Action: From Modelling to Theory, Springer, 2016. doi: 10.1007/978-3-319-31238-5.

[24]

P. Skrzypacz and D. Wei, Solvability of the Brinkman-Forchheimer-Darcy equation, J. Appl. Math., 2017 (2017), 10 pp. doi: 10.1155/2017/7305230.

[25]

K. Vafai and S. J. Kim, Forced convection in a channel filled with a porous medium: an exact solution, ASME J. Heat Transfer 111 (1989), 1103–1106.

[26]

K. Vafai and C. L. Tien, Boundary and inertia effects on flow and heat transfer in porous media, Int. J. Heat Mass Trans., 24 (1981), 195-203. 

[27]

E. Zeidler, Nonlinear Functional Analysis and Its Applications: Ⅱ/B: Nonlinear Monotone Operators, Springer Science & Business Media, 2013. doi: 10.1007/978-1-4612-0985-0.

Figure 1.  Schematic of Couette flow through a porous channel
Figure 2.  $ G'(u) $ behavior inside the channel for $ F = 10 $, $ M = 1 $, $ K = 0.5 $, $ \phi = 0 $, $ U = 1 $, $ l_{s} = 0.1 $ when (a) $ Da = 0.01 $ (b) $ Da = 10 $
Figure 3.  Dimensionless velocity profile (a) for $ Da = 0.01 $, $ M = 10 $, $ F = 10 $, $ l_{s} = 0.1 $, $ K = 1 $, $ U = 1 $ (b) for $ Da = 1 $, $ M = 1 $, $ F = 1 $, $ l_{s} = 0.1 $, $ K = 1 $, $ U = 1 $
Figure 4.  Dimensionless velocity profile (a) for different anisotropic ratio when $ M = 1 $, $ Da = 0.01 $, $ U = 1 $, $ l_{s} = 0.1 $ (b) for different anisotropic angle when $ M = 1 $, $ K = 0.5 $, $ Da = 0.01 $, $ U = 1 $, $ l_{s} = 0.1 $
Figure 5.  Dimensionless velocity profile (a) for different Darcy number when $ K = 1 $, $ M = 1 $, $ F = 1 $, $ l_{s} = 0.03 $, $ U = 1 $ (b) for different Forchheimer number when $ M = 1 $, $ K = 1 $, $ Da = 0.1 $, $ l_{s} = 0.1 $, $ U = 1 $
Figure 6.  Status of the pressure gradient in $ y $-direction for $ A_{r} = 1 $, $ M = 1 $, $ l_{s} = 0.03 $, $ K = 0.5 $, $ \phi = \pi/4 $, $ F = 1 $
Figure 7.  Wall shear stress as a function of Darcy number when $ K = 1 $, $ M = 1 $, $ F = 1 $, $ l_{s} = 0.03 $, $ U = 1 $. (b) Wall shear stress as a function of Darcy number for different $ F $ when $ K = 1 $, $ M = 1 $, $ l_{s} = 0.03 $, $ U = 1 $
Figure 8.  Wall shear stress as a function of Darcy number (a) for different anisotropic ratio when $ M = 1 $, $ F = 1 $, $ l_{s} = 0.03 $, $ U = 1 $ (b) for different anisotropic angle when $ K = 0.5 $, $ M = 1 $, $ F = 1 $, $ U = 1 $, $ l_{s} = 0.03 $
Table 1.  List of parameters range used for numerical simulation
Parameters Description Value References
Da Non-dimensional permeability $ 10^{-4}\leq Da\leq 10 $ [22,17]
F Non-dimensional inertial coefficient $ 0\leq F\leq 100 $ [11,17]
M Viscosity ratio $ 0.5\leq M\leq 10 $ [22,9]
K Anisotropic permeability ratio $ 0.5\leq K\leq4 $ [17]
$ \phi $ Orientation angle $ 0\leq \phi\leq\frac{\pi}{2} $ [17]
Parameters Description Value References
Da Non-dimensional permeability $ 10^{-4}\leq Da\leq 10 $ [22,17]
F Non-dimensional inertial coefficient $ 0\leq F\leq 100 $ [11,17]
M Viscosity ratio $ 0.5\leq M\leq 10 $ [22,9]
K Anisotropic permeability ratio $ 0.5\leq K\leq4 $ [17]
$ \phi $ Orientation angle $ 0\leq \phi\leq\frac{\pi}{2} $ [17]
[1]

Yuncheng You, Caidi Zhao, Shengfan Zhou. The existence of uniform attractors for 3D Brinkman-Forchheimer equations. Discrete and Continuous Dynamical Systems, 2012, 32 (10) : 3787-3800. doi: 10.3934/dcds.2012.32.3787

[2]

Wenjing Liu, Rong Yang, Xin-Guang Yang. Dynamics of a 3D Brinkman-Forchheimer equation with infinite delay. Communications on Pure and Applied Analysis, 2021, 20 (5) : 1907-1930. doi: 10.3934/cpaa.2021052

[3]

Xin-Guang Yang, Lu Li, Xingjie Yan, Ling Ding. The structure and stability of pullback attractors for 3D Brinkman-Forchheimer equation with delay. Electronic Research Archive, 2020, 28 (4) : 1395-1418. doi: 10.3934/era.2020074

[4]

Varga K. Kalantarov, Sergey Zelik. Smooth attractors for the Brinkman-Forchheimer equations with fast growing nonlinearities. Communications on Pure and Applied Analysis, 2012, 11 (5) : 2037-2054. doi: 10.3934/cpaa.2012.11.2037

[5]

Qiangheng Zhang, Yangrong Li. Regular attractors of asymptotically autonomous stochastic 3D Brinkman-Forchheimer equations with delays. Communications on Pure and Applied Analysis, 2021, 20 (10) : 3515-3537. doi: 10.3934/cpaa.2021117

[6]

Manil T. Mohan. Optimal control problems governed by two dimensional convective Brinkman-Forchheimer equations. Evolution Equations and Control Theory, 2022, 11 (3) : 649-679. doi: 10.3934/eect.2021020

[7]

Shu Wang, Mengmeng Si, Rong Yang. Random attractors for non-autonomous stochastic Brinkman-Forchheimer equations on unbounded domains. Communications on Pure and Applied Analysis, 2022, 21 (5) : 1621-1636. doi: 10.3934/cpaa.2022034

[8]

Kush Kinra, Manil T. Mohan. Convergence of random attractors towards deterministic singleton attractor for 2D and 3D convective Brinkman-Forchheimer equations. Evolution Equations and Control Theory, 2021  doi: 10.3934/eect.2021061

[9]

Pardeep Kumar, Manil T. Mohan. Well-posedness of an inverse problem for two- and three-dimensional convective Brinkman-Forchheimer equations with the final overdetermination. Inverse Problems and Imaging, , () : -. doi: 10.3934/ipi.2022024

[10]

Yen-Lin Wu, Zhi-You Chen, Jann-Long Chern, Y. Kabeya. Existence and uniqueness of singular solutions for elliptic equation on the hyperbolic space. Communications on Pure and Applied Analysis, 2014, 13 (2) : 949-960. doi: 10.3934/cpaa.2014.13.949

[11]

Fouad Hadj Selem, Hiroaki Kikuchi, Juncheng Wei. Existence and uniqueness of singular solution to stationary Schrödinger equation with supercritical nonlinearity. Discrete and Continuous Dynamical Systems, 2013, 33 (10) : 4613-4626. doi: 10.3934/dcds.2013.33.4613

[12]

Michel Chipot, Senoussi Guesmia. On the asymptotic behavior of elliptic, anisotropic singular perturbations problems. Communications on Pure and Applied Analysis, 2009, 8 (1) : 179-193. doi: 10.3934/cpaa.2009.8.179

[13]

Jann-Long Chern, Yong-Li Tang, Chuan-Jen Chyan, Yi-Jung Chen. On the uniqueness of singular solutions for a Hardy-Sobolev equation. Conference Publications, 2013, 2013 (special) : 123-128. doi: 10.3934/proc.2013.2013.123

[14]

Feifei Cheng, Ji Li. Geometric singular perturbation analysis of Degasperis-Procesi equation with distributed delay. Discrete and Continuous Dynamical Systems, 2021, 41 (2) : 967-985. doi: 10.3934/dcds.2020305

[15]

Ryo Ikehata, Marina Soga. Asymptotic profiles for a strongly damped plate equation with lower order perturbation. Communications on Pure and Applied Analysis, 2015, 14 (5) : 1759-1780. doi: 10.3934/cpaa.2015.14.1759

[16]

Luiz F. O. Faria. Existence and uniqueness of positive solutions for singular biharmonic elliptic systems. Conference Publications, 2015, 2015 (special) : 400-408. doi: 10.3934/proc.2015.0400

[17]

Andrea L. Bertozzi, Dejan Slepcev. Existence and uniqueness of solutions to an aggregation equation with degenerate diffusion. Communications on Pure and Applied Analysis, 2010, 9 (6) : 1617-1637. doi: 10.3934/cpaa.2010.9.1617

[18]

Xiaoming Fu, Quentin Griette, Pierre Magal. Existence and uniqueness of solutions for a hyperbolic Keller–Segel equation. Discrete and Continuous Dynamical Systems - B, 2021, 26 (4) : 1931-1966. doi: 10.3934/dcdsb.2020326

[19]

Telma Silva, Adélia Sequeira, Rafael F. Santos, Jorge Tiago. Existence, uniqueness, stability and asymptotic behavior of solutions for a mathematical model of atherosclerosis. Discrete and Continuous Dynamical Systems - S, 2016, 9 (1) : 343-362. doi: 10.3934/dcdss.2016.9.343

[20]

Matteo Bonforte, Yannick Sire, Juan Luis Vázquez. Existence, uniqueness and asymptotic behaviour for fractional porous medium equations on bounded domains. Discrete and Continuous Dynamical Systems, 2015, 35 (12) : 5725-5767. doi: 10.3934/dcds.2015.35.5725

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (230)
  • HTML views (135)
  • Cited by (0)

Other articles
by authors

[Back to Top]